Hail, Tipton
- When
- September 1, 11:45 AM CST to 11:50 AM CST
- Where
- Tipton County, Munford to 0.79 mi W of Crosstown
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.450, -89.830
An upper level disturbance set off some diurnal showers and thunderstorms across West Tennessee during the afternoon of September 1st, 2013. Some storms became severe producing large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
An upper level disturbance set off some diurnal showers and thunderstorms across West Tennessee during the afternoon of September 1st, 2013. Some storms became severe producing large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Sep 1, 11:32 AM CST, 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 1232 PM CDT SUN SEP 1 2013 .UPDATE... && .DISCUSSION... && .PREV DISCUSSION... /ISSUED 1027 AM CDT SUN SEP 1 2013/ DISCUSSION... SKIES ARE MOSTLY CLOUDY THIS MORNING OVER NORTHERN SECTIONS OF THE FORECAST AREA AND MOSTLY SUNNY ELSEWHERE. TEMPERATURES VARY QUITE A BIT DUE TO CLOUDS AND RAIN WITH READINGS RANGING FROM THE MID 60S TO UPPER 80S. SHOWERS AND THUNDERSTORMS COVER EASTERN SECTIONS OF THE FORECAST AREA BUT ARE SHOWING SIGNS OF WEAKENING. HAVE ADJUSTED POPS MAINLY OVER PORTIONS OF NORTHEAST MISSISSIPPI AHEAD OF THE CURRENT ACTIVITY. ARS PREV DISCUSSION... /ISSUED 747 AM CDT SUN SEP 1 2013/ UPDATE... UPDATE TO RAISE POPS ACROSS THE AREA. DISCUSSION... UPPER LEVEL SHORTWAVE HAS BEEN MORE EFFICIENT AT GENERATING STORMS THAN EARLIER THOUGHT. POPS HAVE BEEN UPDATED TO REFLECT ONGOING TRENDS...WITH LIKELY POPS ACROSS THE NORTH HALF OF THE AREA AND CHANCE POPS FURTHER SOUTH. UPDATES HAVE BEEN SENT. JLH PREV DISCUSSION... /ISSUED 435 AM CDT SUN SEP 1 2013/ DISCUSSION... THE UPPER LEVEL RIDGE WILL CONTINUE TO BREAK DOWN TODAY AS A SHORTWAVE TROUGH OVER THE MIDDLE MISSISSIPPI VALLEY APPROACHES THE AREA IN NORTHWEST FLOW ALOFT. INCREASING CHANCES FOR SHOWERS AND THUNDERSTORMS CAN BE EXPECTED TODAY...ESPECIALLY ACROSS NORTHERN AND EASTERN PORTIONS OF THE MID SOUTH. MORNING CONVECTION WILL LIKELY FOCUS ALONG A CONVECTIVE OUTFLOW BOUNDARY THAT WILL MOVE INTO NORTHWEST TENNESSEE THIS MORNING. THIS CONVECTION SHOULD BECOME MORE SCATTERED THROUGHOUT THE DAY NEAR THE REMNANT OUTFLOW BOUNDARY BUT THERE SHOULD BE AN OVERALL INCREASE IN CONVECTIVE COVERAGE ACROSS THE NORTHERN/EASTERN HALF OF THE AREA AS LIFT ASSOCIATED WITH THE SHORTWAVE IMPINGES UPON THE AREA. INCREASED CLOUD COVER AND CONVECTIVE CHANCES SHOULD HOLD TEMPERATURES LOWER TODAY ACROSS NORTHERN AREAS WHERE LOWER TO MAYBE MIDDLE 90S CAN BE EXPECTED. FURTHER SOUTH...WHERE THE RIDGE MAY HOLD ON THE LONGEST AND WHERE CONVECTIVE CHANCES WILL BE LOWER...EXPECT ANOTHER HOT AND HUMID DAY WITH TEMPERATURES ONCE AGAIN REACHING INTO THE MIDDLE TO UPPER 90S. DEWPOINTS MAY MIX OUT AGAIN ACROSS PORTIONS OF THE EAST ARKANSAS AND NORTHWEST MISSISSIPPI DELTA COUNTIES. THIS SHOULD HELP TO KEEP HEAT INDEX VALUES IN THE 100 TO 104 DEGREE RANGE...JUST BELOW HEAT ADVISORY CRITERIA. THE UPPER RIDGE WILL FURTHER WEAKEN TONIGHT AS A STRONGER SHORTWAVE DIGS OUT OF THE WESTERN GREAT LAKES INTO THE TENNESSEE VALLEY HELPING TO DEEPEN LARGE SCALE TROUGHING ACROSS THE EASTERN UNITED STATES FOR MUCH OF NEXT WEEK. THIS LEAD SHORTWAVE SHOULD HELP TO PUSH A COLD FRONT SOUTH ACROSS THE AREA MONDAY AND MONDAY NIGHT. SCATTERED SHOWERS AND THUNDERSTORMS SHOULD CONTINUE ACROSS THE AREA TONIGHT AHEAD OF THE FRONT AND IN ASSOCIATION WITH LOWERING MID LEVEL HEIGHTS ACROSS THE AREA. THIS SHOULD CONTINUE INTO MONDAY ACROSS MANY AREAS...WITH THE GREATEST COVERAGE LIKELY ALONG AND SOUTH OF INTERSTATE 40. THIS WILL BE GREATLY MODULATED BY ANY ONGOING CONVECTION AND THE PLACEMENT OF ANY ASSOCIATED OUTFLOW BOUNDARIES FROM SUNDAY NIGHT CONVECTION. MUCH OF THE CONVECTION BY MONDAY NIGHT SHOULD REMAIN OVER NORTHERN MISSISSIPPI AND FOCUSED ALONG THE FRONTAL BOUNDARY. THE AIRMASS IN ADVANCE OF THE FRONT SHOULD REMAIN AT LEAST MODERATELY UNSTABLE...ESPECIALLY DURING PEAK HEATING...THEREFORE A FEW STRONGER STORMS WITH STRONG WIND GUSTS CANNOT BE RULED OUT LATER TODAY THROUGH MONDAY EVENING. THE FRONT WILL PUSH SOUTH TOWARDS THE NORTHERN GULF COAST STATES THROUGH MID WEEK. MODIFIED CANADIAN SURFACE HIGH PRESSURE WILL BUILD INTO THE MID SOUTH FROM TUESDAY THROUGH THE REMAINDER OF THE UPCOMING WEEK AND NEXT WEEKEND. THIS SHOULD BRING A REFRESHING RETURN OF COOLER AND LESS HUMID AIR BEGINNING TUESDAY AND CONTINUING THROUGH MUCH OF NEXT WEEK. A PROLONGED DRY PERIOD IS ALSO ANTICIPATED FROM TUESDAY ONWARD THROUGH THE REMAINDER OF THE FORECAST PERIOD. HIGH TEMPERATURES THROUGH MID WEEK SHOULD DROP INTO THE 80S WITH LOWS IN THE UPPER 50S AND 60S. A SLOW WARM UP CAN BE ANTICIPATED BY LATE IN THE WEEK INTO NEXT WEEKEND...BUT WITH CONTINUED LOW HUMIDITY LEVELS. JLH && .AVIATION...18Z TAF CYCLE LOTS OF OUTFLOW BOUNDARIES ARE MAKING FOR A TOUGH WIND FORECAST. ONE DOMINATE BOUNDARY STRETCHES FROM NEAR JBR...JUST NORTH OF MEM TO NEAR TUP. NORTHEAST FLOW SHOULD PREVAIL AT JBR MKL AND MEM BEHIND THIS BOUNDARY. SHOWERS AND THUNDERSTORMS ARE NUMEROUS ALONG AND NORTH OF THE OUTFLOW BOUNDARY...AND WILL LIKELY INCREASE IN COVERAGE ACROSS MORE OF THE AREA AS THE BOUNDARY SINKS TO THE SOUTHWEST. WILL INCLUDE VCTS AT MKL AND JBR WITH ADDITIONAL DEVELOPMENT POSSIBLE NEAR TUP AS WELL. A WEAK UPPER DISTURBANCE WILL MOVE IN OVERNIGHT HELPING TO KEEP STORMS GOING OVERNIGHT. A COLD FRONT WILL SHIFT SOUTH OF MKL JBR AND MEM EARLY TOMORROW ALLOWING A DRIER AIRMASS TO BUILD IN...HOWEVER THROUGH 18Z SHOWERS AND STORMS MAY CONTINUE. && .PRELIMINARY POINT TEMPS/POPS... MEM 76 93 73 89 / 30 30 20 10 MKL 71 90 68 86 / 40 30 20 10 JBR 73 91 67 87 / 30 20 10 0 TUP 73 94 72 90 / 30 40 30 10 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 446 AM CDT SUN SEP 1 2013 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-021200- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 446 AM CDT SUN SEP 1 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE TODAY...ESPECIALLY NORTHEAST OF A FORREST CITY ARKANSAS...TO MEMPHIS TENNESSEE...TO TUPELO MISSISSIPPI LINE. STRONG WIND GUSTS WILL BE THE GREATEST THREAT WITH ANY STRONG THUNDERSTORMS THAT DEVELOP. HEAT INDEX VALUES WILL ONCE AGAIN RISE TO BETWEEN 100 AND 104 DEGREES ACROSS THE DELTA COUNTIES OF EASTERN ARKANSAS INTO NORTHWESTERN MISSISSIPPI THIS AFTERNOON. IT APPEARS THAT HEAT INDEX VALUES SHOULD REMAIN JUST BELOW HEAT ADVISORY CRITERIA...BUT CAUTION SHOULD BE EXERCISED TODAY IF PERFORMING ANY STRENUOUS OUTDOOR ACTIVITIES IN THESE LOCATIONS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A FEW STRONG THUNDERSTORMS WILL AGAIN BE POSSIBLE ON MONDAY INTO MONDAY EVENING...MAINLY ALONG AND SOUTH OF INTERSTATE 40. THE PRIMARY THREATS WILL AGAIN BE THE POTENTIAL FOR STRONG WIND GUSTS. OTHERWISE...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER WILL REMAIN LOW FROM TUESDAY THROUGH NEXT SATURDAY. .SPOTTER INFORMATION STATEMENT... FORMAL SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...BUT SPOTTERS AND LOCAL COUNTY OFFICIALS ARE ENCOURAGED TO REPORT ANY LOCALIZED STRONG WINDS AND ASSOCIATED WIND DAMAGE TO THE NATIONAL WEATHER SERVICE IN MEMPHIS. JLH
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1235 PM CDT SUN SEP 1 2013
ARZ028-TNZ048-049-088-011800-
MISSISSIPPI AR-SHELBY TN-LAUDERDALE TN-TIPTON TN-
1235 PM CDT SUN SEP 1 2013
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 100 PM CDT FOR...
SOUTH CENTRAL MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
SOUTHWESTERN LAUDERDALE COUNTY IN SOUTHWEST TENNESSEE...
NORTHEASTERN SHELBY COUNTY IN SOUTHWEST TENNESSEE...
EASTERN TIPTON COUNTY IN SOUTHWEST TENNESSEE...
A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH WAS LOCATED
OVER FULTON AT 1235 PM CDT...MOVING SOUTHEAST AT 15 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS THUNDERSTORM.
PEOPLE IN LAUDERDALE...MISSISSIPPI...SHELBY AND TIPTON COUNTIES...
INCLUDING LOCATIONS NEAR COVINGTON AND FORT PILLOW STATE PARK...
SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT
ALSO INCLUDES SUNK LAKE AND THE CHUTE.
&&
LAT...LON 3573 8989 3551 8946 3539 8958 3540 8960
3538 8964 3533 8964 3532 8965 3559 9002
TIME...MOT...LOC 1735Z 307DEG 15KT 3560 8986The Memphis radar (KNQA), 12 km away, was scanning. The volume nearest the first event began at 17:42 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2013Every state in 2013This day in weather historyWarnings in Tennessee, September 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474678, 474677.